North Carolina, 2018Tornado in North Carolina, December 20, 2018
December 20, 2018 · NWS ILM · 1 event in 1 county or zone
A warm front and a deep upper trough west of the area produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front and a deep upper trough west of the area produced a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 20, 3:18 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 20, 3:18 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
318 PM EST Thu Dec 20 2018
.SYNOPSIS...
A vigorous storm system will affect the area tonight. Gusty
winds will usher in some drier air Friday into Saturday. Fairly
seasonable weather will be brought by high pressure much of
next week. Rain will return on Thursday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 3 PM...Looks like a wet and potentially windy night tonight as
intensifying low pressure brings rain and embedded heavier showers
into the area. GFS showing 60+ KT winds at H8 and the coastal
parts of the area are in a Slight Risk from the Storm Prediction
Center. The big question for the night is whether sufficient
instability will develop to allow that momentum to be transported to
the surface. Forecast will show showers and isolated thunderstorms
for the evening tapering back to more scattered action after
midnight. With the cool pool aloft nearing the area Friday,
scattered showers are again possible. Lows tonight will 55 to 60
with highs Friday in the low to mid 60s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Impressive trough crossing the area around
06Z Friday night. Despite westerly flow through a deep layer sky
cover will likely not decrease appreciably until the trough axis
passes overhead. IT will be a breezy night but wind speeds will show
a decreasing trend as the night wears on. A similar trend will be
noted on Saturday as initial mixing brings a breeze through midday
before the gradient starts relaxing in a more pronounced fashion
towards evening. Mixing will be vigorous enough to offset cold
advection in part and Friday night and Saturday both seasonable. The
relaxing gradient Saturday night will be chillier readings. &&
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...A moisture-starved cold front Sunday night
into Monday followed by high pressure. As the high starts moving
offshore Thursday it will give way to warm frontal rains, perhaps
substantial in nature.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Dewpoints along the coast have climbed to 60
degrees. Cape will be limited this afternoon and evening,
however it will only take a 200-300 j/kg to kick off some strong
storms, given the dynamics. Best storms will be from a 21Z-02Z
window. There may be a lull in the action through the overnight
hours. Friday, a strong upper low will keep convection in the
picture, particularly if we get some heating. Continue strong
southerly flow.
Extended Outlook...Slowly improving conditions by Friday evening.
VFR Saturday through the extended.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM...South to southwest winds of 15 to 20 KT tonight will
increase to gale force Friday. Seas will increase from 3 to 4 feet
this afternoon to 8 to 12 feet by Friday morning before peaking at
slightly higher values in the afternoon. Numerous showers are on tap
this evening and should become more scattered overnight into Friday.
Isolated storms are possible tonight until about midnight. Storm
force gusts are possible in and near convection.
SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Large and slow moving low moving off to
the northeast will keep conditions very unsettled through the
period. Gale Warning will be lowered to Advisory that will last
the duration.
LONG TERM /SUNDAY THROUGH TUESDAY/... As of 300 PM Thursday...High
pressure moves through on Sunday followed by a weak cold front
Sunday night into early Monday. The subsequent high will be further
north leading to a NE wind locally as opposed to the offshore flow
of the previous two days of the periods. No flags or headlines
expected.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until 1 AM EST Friday for SCZ054>056-058-059.
NC...Flash Flood Watch until 1 AM EST Friday for NCZ099-105>110.
MARINE...Gale Warning from 9 PM this evening to 1 AM EST Saturday for
AMZ250-252-254-256.
&&
SYNOPSIS...MBB
NEAR TERM...RAN
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43Hazardous weather outlook, Dec 20, 3:41 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
341 PM EST Thu Dec 20 2018
AMZ250-252-254-256-212045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
341 PM EST Thu Dec 20 2018
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM EST
SATURDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-SCZ017-023-024-032-033-039-212045-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
341 PM EST Thu Dec 20 2018
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ099-105>110-SCZ054>056-058-059-212045-
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
341 PM EST Thu Dec 20 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EST FRIDAY...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 20, 5:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
510 PM EST THU DEC 20 2018
NCZ105>108-202315-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
510 PM EST THU DEC 20 2018
...SPECIAL WEATHER STATEMENT FOR NEW HANOVER AND EASTERN PENDER
COUNTIES UNTIL 615 PM EST...
At 510 PM EST, the public reported a strong thunderstorm over
Masonboro, or near North Masonboro Island, moving northeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Wrightsville Beach, Surf City, Figure Eight Island, Rich
Inlet, South Masonboro Island, Hampstead, Topsail Beach, Maple Hill,
Hightsville, Cape Fear Community College North Campus, Wilmington
International Airport, Myrtle Grove, Murrayville, Masonboro, Castle
Hayne, Scotts Hill, Ogden, Woodside and Mayfaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3440 7758 3432 7769 3424 7777 3417 7783
3407 7788 3409 7793 3417 7796 3423 7795
3424 7797 3472 7775 3469 7766 3448 7758
3446 7754
TIME...MOT...LOC 2210Z 204DEG 28KT 3416 7789
MBBTornado, New Hanover
- When
- December 20, 5:10 PM EST to 5:12 PM EST
- Where
- New Hanover County, 1.83 mi WSW of Masonboro to 1.98 mi ENE of South Wilmington
- Rating
- EF0
- Path length
- 0.33 mi
- Path width
- 40 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.174, -77.881
A tornado formed just west of Sutton Dr. along Waltmoor Rd in the Oxford|place area of Wilmington. The tornado moved northwest between Waltmoor Rd |and Archer Dr. The tornado lifted just prior to reaching Pinecliff Dr. It |primarily caused damage to numerous trees and knocked down several fences. |However, the tornado uprooted trees onto at least three homes along Waltmoor |Rd and onto a minivan on Archer Dr. In addition, the tornado flipped over |a large wooden shed and knocked a small boat onto its side.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Coastal Flood in Florida, December 20 to 21, 20181 injured · $249,000 · EF0 · 11 events
- Flooding in Ohio, December 20 to 24, 2018$23,000 · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 201814 events
- High Wind in Washington, December 20, 201857 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 201850 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 20, 201851 kt wind · 9 events
- Flooding and Heavy Rain in West Virginia, December 20 to 24, 2018$10,000 · 7 events
- Flooding in Virginia, December 20 to 21, 20187 events
- Dense Fog in California, December 20, 20186 events
- Flooding and Heavy Rain in North Carolina, December 20 to 21, 20184 events
- Damaging Winds in Florida, December 20, 2018$1,000 · 50 kt wind · 4 events
- Astronomical Low Tide in Louisiana, December 20 to 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798665.